I don't know about the cocktail being dangerous, but I find it interesting that they are now treating NCS with beta blockers. When I was diagnosed I was given the title of vasovagal syncope. When I have an "attack" my heart rate drops to 11 beats/min. This being the case, it was difficult to get the cardiologist to put me on beta blockers to help me get through severe PVC's because he was very afraid that the lowering of my BP and Heart rate would exacerbate the syncope.
Very interesting to me. I'm actually wondering if one of the reasons "it's still bad" is because of the effect of the Beta Blocker on your BP. Do you take salt tablets by chance??
Oh yeah, by the way...I take 12.5 mg Metoprolol and 20 mg prozac daily for my "issues" and have had no problems at all. So, while it's not an atenolol/prozac cocktail...it is similar.
I am also on a Beta Blocker and an SSRI for a similar diagnosis. I take Toprol XL, and Prozac (also 5mg). It really helped to prevent the sudden drops in blood pressure, but my blood pressure was still very low. I now use Ritalin to kind of balance that effect.
I was on Atenolol in the past as well, but not in combination with Prozac. I am curious to know how this cocktail works out for you. I wish you luck!
Vasovagal syncope is basically the same diagnosis as Neurocardiogenic Syncope. Both fall into the category of Autonomic Dysfunction (also called dysautonomia).
Metoprolol is the same as Toprol XL, so I guess we are on a very similar cocktail. Has this removed your symptoms entirely?
I'm taking the Metoprolol and Prozac for PVC's and occasional SVT that began after my first child was born. The vasovagal syncope diagnosis occured 10 years earlier when I was 17. At the time I was prescribed Norpace (dysopyramide) to keep my heart rate from dropping so low during an attack and that fairly well "cured" me. But they recommend that once you go symptom free for about a year that you wean yourself off of drug therapy for vasovagal, and so I was taken off the Norpace (I was glad 'cause it's a nasty drug) and was "fine." I generally pass out at least once per year, and I've gotten really good at warning those around me that it is coming. It's usually because of a trauma/injury or from low BP (usually after not eating for awhile). So, I've not gone back on a drug therapy for the fainting. However, the PVC's and SVT got sort of bothersome/scary and I wound up on the Beta Blocker. It actually makes me MORE prone to fainting spells because of the lower BP and HR, so I've passed out twice already THIS YEAR. So, I'm not sure how effective I would consider that treatment in my situation. However, everyone is different, and all variations of NCS are slightly different, so.............
An unfortunate effect of Beta Blockers... Well, unfortunate for us with dysautonomia at least. I imagine people with high blood pressure rather liking this effect, since Beta Blockers are often prescribed to lower blood pressure.
I think Beta Blockers are sometimes prescribed for autonomic disorders because they tend to regulate autonomic functions. Unfortunately, they regulate these functions too low for some individuals. Even without the sudden drops, a stable blood pressure/heart rate that is too low is useless. That's why I also take the stimulants (Ritalin/Theophylline). Theophylline isn't technically a stimulant actually, but it's a derivative of caffeine.
I am sorry to hear the Beta Blockers are causing you more trouble. Perhaps there is another Beta Blocker available that would work better for you? I wish for you much luck in finding the appropriate treatment.
I am wondering... Have either of you ever tried salt tablets, Florinef, or home IV hydration therapy through a PICC line?
Glad to hear that I should be fine with the drug combo, I've spent the last hour googling drug interactions and haven't found anything. They put me on the Atenolol in order to suppress the ANS reaction's to adrenaline and also because I have occasional PACs and it has done wonders, but I'm in college and working and so the syncope has gotten a little worse. I'm also beginning to think I have dysautonomia (IST, anxiety/panic attacks) and so they think the Prozac might help balance this out. I did try Florinef a year ago and I felt like **** on it - thought I was going diabetic. I eat lots of salt and drink 2+ liters of water a day.
I also had trouble on Florinef, but that was several years ago. I've heard of several people benefiting from it though, so I guess it is effective for some. I hope the Atenolol/Prozac combo works well for you. By the way, Neurocardiogenic Syncope is a form of Dysautonomia.
Interesting thread. I take Prozac as well because of my anxiety about my skips beats and flutters. I take 40mg and it has really been a god-send for me. I still have my bad days when start stressing over my irregular beats but NOTHING like I was. I was obsessing 24/7 every single day about them and giving myself panic attacks over it. Just a question for Leslie613 - when you say you get "occasional" PVC's how many would you say that is? I get around 10 - 20 a day and I think some people would consider that occasional but I consider it a lot. Just curious what others consider occassional and frequent.
Yeah, that's kind of where I am. I usually don't have more than 10 a day, and most days I don't have them, but they're scary when I do. They mostly come after stress or a lack of sleep. I am more scared by the symptoms of the syncope (feeling faint, odd chest sensations, changing heart rhythms, etc.) So I figure even if the Prozac doesn't stop the syncope it will at least help me deal with it.
MIracle combination for me. I was having thousands of PVC's and PAC's a day and have had ablation but they came back so the Doctor put me on 200mg of Atenolol and 40 mgs of Prozac and I also take 6 to 8 mgs of Xanax a day. Since I have been on Prozac I either don't feel the hiccups or I don't care. Either way is fine with me. Also I have lost 52 pounds since he started the Prozac. I am doing much better. I don't think that our docs would prescribe a deadly combination if they thought it wasn't going to work. I trust my doctor and at the point I was at with my heart I was giving up and was willing to try anything. So go ahead and take your cocktail. If it works use it. I sure do. I take all those meds plus Pravastatin for cholestrol and I weigh 120 pounds and I still function better than without them. Good luck. Hope that it works for you like it has for me.
Karen aka Sunshine47
I took prozac 20 MG and atenolol 25mg. I was fine. Then had an ablation for AFIB. Was good for a year then starting having money problems which brought stress. Now my palps are back with a vengeance. I feel faint from them sometimes. :(. Just started prozac yesterday to see if it helps.my email is ***@****